Tennessee, 2006

Damaging Wind in Tennessee, July 4, 2006

July 4, 2006 · NWS MRX · 1 event in 1 county or zone

A powerline and large limbs were reported down at the intersections of Route 27 and Riggs Chapel Road in Harriman.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A powerline and large limbs were reported down at the intersections of Route 27 and Riggs Chapel Road in Harriman.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jul 4, 1:46 PM EST, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 4, 1:46 PM EST, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
246 PM EDT TUE JUL 4 2006

.SHORT TERM...(TUE NIGHT AND WED)...UPPER TROUGH AND SURFACE COLD
FRONT APPROACH THROUGH THE SHORT TERM PERIOD RESULTING IN
SIGNIFICANT INCREASE IN MOISTURE AT ALL LEVELS. POPS HAVE BEEN
INCREASED TO CATEGORICAL BY WEDNESDAY AFTERNOON AS LIFT INCREASES
WITH FRONTAL PASSAGE. ALSO ANTICIPATE SCATTERED TO NUMEROUS
RENEGADE SHOWERS/THUNDERSTORMS IN ADVANCE OF UPPER TROUGH/SURFACE
FRONT TONIGHT AND EARLY WEDNESDAY AS MOISTURE CONVERGES BETWEEN
RETREATING UPPER RIDGE AND APPROACHING UPPER TROUGH. STORMS WILL
HAVE THE POTENTIAL TO BE QUITE STRONG AS WELL AS HEAVY RAIN
PRODUCERS AS PW VALUES APPROACH AND EVEN EXCEED TWO INCHES.
ANTICIPATE SOMEWHAT COOLER TEMPS WITH EXPECTED INCREASE IN CLOUDS
AND INCREASING TREND IN CONVECTIVE ACTIVITY.

.LONG TERM...(WED NIGHT THROUGH TUE)...SURFACE COLD FRONT PROJECTED
TO SLOWLY SINK SOUTHWARD AS IT PROGRESSES THROUGH THE SOUTHERN
APPALACHIANS EARLY IN THE PERIOD. GFS REMAINS SLIGHTLY SLOWER WITH
THIS PROCESS AND GIVEN THE TIME OF YEAR...WILL BE FAVORED. SURFACE
HIGH PRESSURE BUILDS INTO THE REGION FROM THE UPPER MIDWEST AND WILL
BE ACCOMPANIED BY DRIER AND SOMEWHAT COOLER AIR. THESE CONDITIONS
ARE EXPECTED TO LAST UNTIL EARLY NEXT WEEK WHEN UPPER RIDGING
BECOMES RE-ESTABLISHED OVER MOST OF THE SOUTHERN CONUS. A RETURN TO
TYPICAL SUMMER-TYPE WEATHER CONDITIONS CAN BE EXPECTED BY THEN. NO
STRONG SIGNAL IN ANY OF THE NCEP...NOGAPS OR CANADIAN ENSEMBLES
NOTED TO WARRANT SIGNIFICANT DEVIATION FROM GFS GUIDANCE. THUS
GENERALLY STAYED CLOSE TO GFS GUIDANCE VALUES FOR TEMPS THROUGH THE
PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             72  85  68  83 /  40  70  70  40
KNOXVILLE MCGHEE TYSON AIRPORT, TN  72  83  66  82 /  40  80  70  30
OAK RIDGE, TN                       71  82  65  83 /  50  80  70  20
TRI CITIES AIRPORT, TN              68  80  62  80 /  50  90  70  20

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DGS/LCM
Hazardous weather outlook, Jul 4, 4:02 AM EST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
502 AM EDT TUE JUL 4 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-051000-
ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE-
CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON-
HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN-
MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE-
NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL-
SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER-
SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION-
WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE-
502 AM EDT (402 AM CDT) TUE JUL 4 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS LATE THIS AFTERNOON
AHEAD OF A FRONTAL BOUNDARY ACROSS THE OHIO VALLEY AND BECOME MORE
NUMEROUS THIS EVENING ESPECIALLY ACROSS THE NORTHERN HALF OF EAST
TENNESSEE AND SOUTHWEST VIRGINIA. DUE TO THE HEATING OF THE DAY AND
INSTABILITY A FEW STORMS MAY BECOME STRONG TO SEVERE WITH HAIL AND
GUSTY WINDS ALONG WITH HEAVY RAINFALL.

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WEAKENING FRONTAL BOUNDARY WILL BE APPROACHING THE AREA EARLY
WEDNESDAY AND PROVIDE AN INCREASING CHANCE OF THUNDERSTORMS OVER
THE SOUTHERN APPALACHIAN REGION WEDNESDAY.  SOME OF THESE STORMS MAY
BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING HOURS
WEDNESDAY AND CONTAIN HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WEDNESDAY.

TD

In the hours before

Special weather statement, Jul 4, 11:59 AM EST, 3 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1259 PM EDT TUE JUL 4 2006

VAZ006-041800-
RUSSELL-
1259 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN RUSSELL COUNTY...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR DAVENPORT....MOVING EAST AT 15 MPH.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM. SOME TREES LIMBS AND OUTDOOR OBJECTS MAY BE BLOWN DOWN.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, Jul 4, 1:03 PM EST, 2 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
203 PM EDT TUE JUL 4 2006

TNZ012-035-041900-
MORGAN-SCOTT-
203 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WILL AFFECT MORGAN AND SCOTT COUNTIES...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF WARTBURG...OR NEAR
SUNBRIGHT...MOVING EAST AT 5 MPH.

VERY HEAVY RAIN...AND GUSTY WINDS UP TO 40 MPH ARE EXPECTED WITH
THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THE THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Local storm report, Jul 4, 2:35 PM EST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
335 PM EDT TUE JUL 04 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND DMG     LA FOLLETTE             36.37N 84.13W
07/04/2006                   CAMPBELL           TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN AND AROUND LA FOLLETTE. REPORTED
            BY DISPATCH.

&&

GRC
Special weather statement, Jul 4, 2:53 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
353 PM EDT TUE JUL 4 2006

TNZ099-042100-
HAMILTON-
353 PM EDT TUE JUL 4 2006

...A STRONG THUNDERSTORM WILL AFFECT HAMILTON COUNTY NEAR CHATTANOOGA...

AT 348 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LAKEVIEW....MOVING NORTHEAST AT 15 MPH.

THIS STORM WILL BE NEAR...
  5 MILES SOUTHEAST OF CHATTANOOGA BY 405 PM EDT.
  HARRISON BY 435 PM EDT.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

DGS
Special weather statement, Jul 4, 3:07 PM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
407 PM EDT TUE JUL 4 2006

TNZ083-084-042100-
MEIGS-RHEA-
407 PM EDT TUE JUL 4 2006

...STRONG THUNDERSTORMS WILL AFFECT MEIGS AND RHEA COUNTIES...

NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG
THUNDERSTORMS NEAR SPRING CITY AND EVENSVILLE....MOVING NORTHEAST AT
5 TO 10 MPH.

THESE STORMS WILL AFFECT SPRING CITY...PEAKLAND...AND GRANDVIEW.

PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE POSSIBLE WITH THESE
STORMS.

IN ADDITION...LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER
HOUR...MAY OCCUR WITH THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT
FOR PONDING OF WATER ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF
LOW LYING AREAS. DO NOT DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN
AROUND DONT DROWN

DGS

The radar

The Knoxville radar (KMRX), 106 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Roane

When
July 4, 3:55 PM EST
Where
Roane County, Harriman
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
LAW ENFORCEMENT
Coordinates
35.933, -84.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5519227.